Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 8, NWS Lubbock, TX

March 16, 201810 counties in Texas

NWS Lubbock, TX issued this wind advisory at Mar 16, 2018, 5:34 AM CDT for 10 counties in Texas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2018, 5:34 AM CDT (10:34 UTC)
Expired
Mar 16, 2018, 2:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Floyd County, TX, Hale County, TX, Hall County, TX, Lamb County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 72 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3418 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WWUS74 KLUB 161034
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
534 AM CDT Fri Mar 16 2018

TXZ021>025-027>031-161900-
/O.NEW.KLUB.WI.Y.0008.180316T1034Z-180316T1900Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Lamb-Hale-Floyd-Motley-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Muleshoe, 
Littlefield, Amherst, Olton, Plainview, Hale Center, Floydada, 
Lockney, Matador, and Roaring Springs
534 AM CDT Fri Mar 16 2018

...WIND ADVISORY IN EFFECT UNTIL 2 PM CDT THIS AFTERNOON...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect until 2 PM CDT this afternoon. 

* TIMING...From 5 AM Friday morning to 2 pm Friday afternoon.

* WINDS...30 to 40 mph with gusts to 55 mph this morning, 
  gradually decreasing from late morning to early afternoon.

* IMPACTS...Motorists, and in particular high profile vehicles on
  north-south roads, will be buffeted by cross winds. Areas of 
  blowing dust will also reduce visibilities, especially downwind 
  of open fields and construction zones.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Mar 16, 3:56 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 16, 3:56 AM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
356 AM CDT Fri Mar 16 2018

.DISCUSSION...

Wind and fire weather are the highlights of the forecast through
the weekend.

Water vapor imagery and observations early Friday morning show a
vigorous, compact cyclone over eastern CO and western KS, moving
northeast. The trailing trough has brought a Pacific-type front
with a strong pressure gradient through West Texas and the
forecast area this morning. Model guidance indicates that a mid-
level speedmax of 65 kts or so at 700 mb will pass West Texas
today centered approximately over the far southern Texas
Panhandle. KLBB VWP and WTM SODAR data from Reese Center show
strong winds already in place just above the surface...poised to
transfer down with the onset of daytime mixing. We expect winds
speeds to increase pretty quickly this morning, and have hoisted a
Wind Advisory for our northern counties starting at 8 am. The
core of the speedmax moves off to the east of the area by mid to
late afternoon but with 25 to 35 kts of 700 mb flow lingering
across the area, it will remain breezy throughout the afternoon.
The winds should be strong enough to gin up at least some light
blowing dust, likely more concentrated across the north. A slight
decrease in heights with the passing trough will be offset by the
downsloping winds, and highs today should be in the 70s on the
Caprock and 80s in the Rolling Plains.

A weak front will push into the area overnight from the
northeast. It will likely pass through most of our counties before
stalling out early Saturday. Moisture pooling along the front may
be deep enough to support some convective development across North
Texas late Saturday, not too far east of our forecast area. The
front will bring Saturday's high temperatures down into the 70s in
the Rolling Plains.

The forecast weather pattern still appears to support the
development of an old fashioned West Texas wind machine on
Sunday, albeit late in the day. The next upper trough will quickly
swing through the 4-corners and southern Rockies during the day
and then undergo cyclogenesis over the southern high plains late
in the day. The ECMWF remains just slightly slower with the system
than the GFS, but the agreement is pretty good overall. There
will likely be some limited moisture return into the Rolling
Plains, but it should get swept east before the bulk of the lift
arrives with trough. At this time, a 100+ kt 500mb jet core is
progged to pass overhead during the afternoon and evening with the
core of the 700mb winds displaced slightly to the south. This is
expected to result in a rapid increase in wind speeds in the
afternoon after a relatively calm morning. Advisory-range wind
speeds seem nearly assured with some potential for high winds (40+
mph sustained). Needless to say, blowing dust and the fire danger
will also be concerns.

As the upper low moves roughly east across KS and OK Monday,
additional energy wrapping around the low will bring a band of
strong northwesterly winds aloft across the forecast area. Cooler
temperatures will be less supportive of deep mixing, but it
appears that breezy to windy conditions will continue into Monday
before finally relaxing Tuesday into Wednesday behind a weak
front. Highs Monday through Wednesday should be mainly in the 60s
and 70s. Warmer temperatures are expected on Thursday as flow
begins to strengthen again downstream of the next upper trough
moving across the southwest.

&&

.FIRE WEATHER...
...A Critical Fire Danger for today and likely Sunday...

Critical fire conditions are expected to be widespread today and
a Red Flag Warning is in effect for the entire forecast area. ERCs
are above 95 percent on the Caprock and approaching 90 percent in
the Rolling Plains, and the forecast fire danger is in the
extreme category. The belt of strongest winds and worst fire
spread conditions will be across the far southwest Texas Panhandle
and northern portions of the South Plains. The winds will start
to decrease by mid to late afternoon, but will still remain strong
enough to support a critical danger into the early evening hours.

A weak cold front back-dooring through the area overnight into
Saturday will bring slightly cooler temperatures, a modest increase
in moisture, and most importantly a decrease in wind speeds. This
will result in a reduction in the fire danger area-wide. However,
western portions of the Caprock will remain very dry, and the
renewal of southwest breezes in the afternoon may lead to an
elevated fire danger across our western counties.

Sunday, the potential for critical conditions is very high as
another energetic upper-low passing to the north brings very strong
westerly winds across the region. This system is currently forecast
to move out in the plains late in the day, which may lead to a
delay in the onset of critical conditions and a period of higher
moisture levels in the Rolling Plains, but indications are that
the degree of drying and magnitude of the winds by mid to late
afternoon will overwhelm any earlier moisture recovery, except
possibly in the eastern-most Rolling Plains. We have hoisted a
Fire Weather Watch for all our counties into the western Rolling
Plains.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 9 PM CDT this
evening for TXZ021>044.

Fire Weather Watch from Sunday afternoon through Sunday evening
for TXZ021>025-027>031-033>037-039>043.

Wind Advisory from 8 AM this morning to 2 PM CDT this afternoon
for TXZ021>025-027>031.

&&

33/23
Hazardous weather outlook, Mar 16, 5:02 AM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
502 AM CDT Fri Mar 16 2018

TXZ021>044-171015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
502 AM CDT Fri Mar 16 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Gusty winds and dry conditions will result in a critical fire
danger across the outlook area today. A Red Flag Warning is in
effect from 11 am to 9 pm. In addition, a wind advisory is in
effect from 8 am to 2 pm for the far southern Texas Panhandle and
northern portions of the South Plains. Blowing dust may reduce
visibility at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The fire danger may be elevated across the western portions of
the South Plains and far southern Texas Panhandle Friday
afternoon. Then, the passage of a vigorous storm system will bring
windy conditions to the area Sunday afternoon into Monday. This
will likely result in a critical fire danger and a fire weather
watch is in effect for Sunday afternoon and evening. Fire concerns
are likely Monday as well.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:55 PM CDTRed Flag WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more24 hr
Mar 16, 5:47 AM CDTFire Weather WatchLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more33 hr

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.